Virginia, 2012

Damaging Winds in Virginia, September 18, 2012

September 18, 2012 · NWS AKQ · 4 events in 3 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central, south central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central, south central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 18, 10:24 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 18, 10:24 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1124 AM EDT TUE SEP 18 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA LATER TODAY THROUGH
TONIGHT...AND WILL STALL OFF THE COASTAL CAROLINAS ON WEDNESDAY. HIGH
PRESSURE WILL SLOWLY BUILD INTO THE MID ATLANTIC STATES THURSDAY
AND FRIDAY. THE NEXT COLD FRONT WILL PUSH THROUGH THE AREA LATE
SATURDAY THROUGH SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...

A TORNADO WATCH HAS BEEN ISSUED FOR THE ENTIRE WAKEFIELD CWA. DUE
TO 40KT+ LOW LEVEL WINDS ALONG WITH STRONG UPPER LEVEL
DYNAMICS...THERE IS A POSSIBILITY FOR ISOLATED TORNADIC
DEVELOPMENT THIS AFTN.

ADDED MENTION OF MODERATE RAIN AND STRONG TO SEVERE THUNDERSTORMS
INTO THE FORECAST. LIGHTNING HAS NOT BEEN MUCH OF A FACTOR WITH
ANY SHOWERS MOVING ACROSS THE AREA BUT INSTABILITY WILL CONTINUE
TO INCREASE THROUGH THE AFTERNOON THUS INCREASING THE LIKELY HOOD
OF THUNDERSTORM ACTIVITY.

VAD WIND PROFILE SHOWING 45KT WINDS AT 2K FT AND 50KT WINDS AT 3K
FT. SO...30 TO 40 MPH WINDS COULD MIX DOWN TO THE SURFACE WITHIN
ANY STRONGER DOWNPOURS. ALTHOUGH LOW CLOUDS ARE MORE PERSISTENT
ACRS NW 1/2 OF THE CWA WHILE SE ZONES HAVE HIGHER CIGS AND SOME
BREAKS IN THE CLOUDS. MAIN CONCERN TODAY WILL BE POTENTIAL FOR
SEVERE WX W/ THE APPROACH AND PASSING OF A COLD FRONT LATER
TODAY/TONIGHT.

BY EARLY AFTN...FCST RAMPS POPS UP TO LIKELY TO CATEGORICAL ALONG
W/ OF I-95 WITH ONLY SCTD STORMS FARTHER EAST. BOTH SPEED (40-50
KT 0-6 KM) AND DIRECTIONAL SHEAR (SSE SFC/SSW LOW LEVEL JET) WILL
BE RATHER IMPRESSIVE...BUT OVERALL INSTABILITY WILL BE FAIRLY
MINIMAL...CAPES ON THE ORDER OF 500-1000 J/KG. IF THERE IS SOME
SUNSHINE INTO THE ERLY AFTN THIS WOULD HELP INCREASE INSTABILITY
AND THEREFORE LEAD TO A FEW ORGANIZED DISCRETE STORM CELLS.
THUS...THERE IS THE POTENTIAL FOR A FEW TORNADOES GIVEN THE SHEAR
MAINLY FROM 15Z- 21Z. HOWEVER...IT IS ALSO POSSIBLE THAT MUCH OF
THE AREA W/ BEST COMBO OF SHEAR AND INSTABILITY REMAINS DRY-
SLOTTED OR AT LEAST TOO DISORGANIZED DURING THIS TIMEFRAME IN
WHICH CASE THAT SEVERE POTENTIAL WILL NOT BE REALIZED. EVEN IF
THERE IS NO SEVERE WX...ALL AREAS BECOME BREEZY W/ GUSTS TO 30-40
MPH...DUE TO STRONG SFC PRESSURE GRADIENT AND DEEPENING SFC LOW
ACRS WV MOVING N.

MORE CONFIDENT THAT A NARROW BAND OF SHOWERS WITH EMBEDDED
TSTMS/QLCS- TYPE OF STRUCTURE WILL PASS THROUGH THE REGION
SOMETIME BETWEEN 21Z THIS AFTN-03Z/WED. EVEN WITHOUT MUCH
INSTABILITY THIS WOULD LIKELY BRING A PERIOD OF STRONG...POSSIBLY
SEVERE THRESHOLD WIND GUSTS. HAVE LIKELY TO CAT POPS ALL ZONES
DURING THIS TIMEFRAME. HIGHS TODAY...MID 80S SE WHERE SOME BREAKS
OF SUN ARE POSSIBLE TO THE MID-UPR 70S FAR NW.

SEVERE THREAT DIMINISHES FROM NW TO SE TONIGHT...ALTHOUGH RAIN
CHANCES LINGER THROUGH THE OVERNIGHT AS UPR JET DYNAMICS REMAIN
FAVORABLE. LOWS IN THE UPR 50S/60 FAR NW TO AROUND 70 FAR SE.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
THE MAIN FRONT DOES NOT PUSH OFFSHORE UNTIL 12Z WED ALLOWING FOR
A FEW LINGERING SHOWERS EARLY WED MORNING BEHIND THE MAIN LINE OF
STORMS. HIGH PRESSURE BUILDS ACROSS THE REGION WED INTO THURSDAY
WITH MODEST CAA PERSISTING THROUGH 12Z THU. MODELS DIFFER ON THE
DEVELOPMENT OF A COASTAL TROUGH ALONG THE NC COAST THU HOWEVER
PROLONGED NE FLOW COULD RESULT IN A PERIOD OF CLOUDS AND A FEW
SPRINKLES ALONG THE COAST INTO THU. HIGHS WED MAINLY 70-75...LOWS
WED NIGHT AROUND 50 NW TO AROUND 60 SE...HIGH IN THE 70S ON THU.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE PUSHES FRONTAL BOUNDARY FURTHER OFFSHORE THURSDAY
NIGHT. RIDGE BUILDS OVER REGION THROUGH SATURDAY. REMAINING WARM
WITH H85 TMPS SUPPORTING HIGHS AROUND 80 FRIDAY...L80S SATURDAY.
LOWS M50S NW AREAS TO L-M60S SERN COASTAL AREAS.

LATEST MODEL GUIDANCE CONTINUES TO SLOW THE APPROACH OF NEXT COLD
FRONT...NOW PROGGED SATURDAY NIGHT INTO EARLY SUNDAY. DVLPNG LEE
TROF MAY PRODUCE AN ISLTD SHWR ACROSS NWRN AREAS LATE SAT AFTRN.
LIMITED MOISTURE / INSTABILITY SEEN WITH NEXT FRONT WITH THE BEST
SUPPORT FOR MEASURABLE PCPN ACROSS NORTHERN HALF OF FA. WILL CARRY
30 POPS SAT NITE THERE WITH FROPA...SLGHT CHC SOUTH. KEPT THUNDER
OUT OF GRIDS FOR NOW. LOWS M50S-L60S.

MODEL SOLNS DIVERGE SUNDAY AS A SECONDARY FRONT PROGGED ACROSS THE
REGION. GFS MUCH WETTER THAN ECMWF. WILL CARRY SLGHT CHC SHWRS ATTM
GIVEN THE UNCERTAINITY. COOLER WITH HIGHS L-M70S.

DRYER AND COOLER EARLY NEXT WEEK AS ANTHR HIGH PRESSURE SYSTEM
BUILDS INTO THE AREA. HIGHS 70-75. LOWS M40S-M50S.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
WARM FRONT HAS LIFTED THROUGH THE REGION EARLY THIS MORNING...WITH
SHOWERS LOCATED WRN VA INTO SRN PA...WEST OF THE FA. IFR/LOCALLY
LIFR CIGS AND MVFR/LOCALLY IFR VSBYS HAVE DEVELOPED WEST OF THE
CHESAPEAKE BAY IN WAKE OF THE WARM FRONT. BKN/OVC CIGS GENERALLY 500
TO 1500 FT AGL INLAND AND 4 TO 6K FT AGL NEAR AND ALONG THE COAST
WILL CONTINUE THROUGH DAYBREAK. BEGINNING TO SEE AN INCREASE IN SLY
SFC WINDS WITH SUSTAINED SPEEDS 5 TO 15 KTS WITH OCCASIONAL GUSTS OF
20 KTS. AS A STRONG COLD FRONT APPROACHES CENTRAL VA...WINDS WILL BE
ON THE INCREASE WITH SUSTAINED SLY WINDS 15 TO 20 KTS WITH GUSTS UP
TO 35 KTS MID/LATE MORNING THROUGH THE AFTERNOON. NUMEROUS SHRA/TSRA
THIS AFTERNOON...BEGINNING AS EARLY AS 15Z WEST OF INTERSTATE
95...AS THE COLD FRONT LOCATES ACROSS CNTRL VA BY LATE
AFTERNOON/EARLY EVENING. HAVE INCLUDED VCSH AT KRIC AS EARLY AS
13Z...BUT THE BEST CHANCES/COVERAGE WILL BE AFTER 18Z AS THE FRONT
REACHES THE AREA. LOCATIONS EAST OF INTERSTATE 95 WILL SEE THE BEST
CHANCES BY 21Z. THERE WILL ALSO BE THE POSSIBILITY OF STRONG/SEVERE
THUNDERSTORMS WITH STRONG WINDS BEING THE MAIN THREAT. THE COLD
FRONT WILL PUSH THROUGH THE AREA BY LATE TONIGHT/EARLY WEDNESDAY
MORNING BRINGING AN END TO SHOWERS/THUNDERSTORMS.

&&

.MARINE...
WARM FRONT HAS LIFTED NORTH OVER THE WATERS THIS MORNING WITH SLY
WINDS 15 TO 20 KTS AND GUST OF 25 KT OBSERVED. AS A STRONG COLD
FRONT APPROACHES ERN VA TODAY...A TIGHTENING LOW LEVEL GRADIENT WILL
RESULT IN A STRONG SLY SURGE OVER THE WATERS. STRONG LOW LEVEL
WINDS...40 TO 50 KTS...HAVE RESULTED IN THE ISSUANCE OF A GALE
WARNING OVER THE WATERS THIS AFTERNOON. WHILE CLOUD COVER AND WEAK
LAPSE RATES EXIST...ANY CONVECTION OR DAYTIME MIXING WILL BE ABLE TO
EASILY MIX DOWN THESE STRONG WINDS. EXPECT SLY WINDS 25 TO 30 KTS
WITH GUSTS OF 35 KT OVER THE WATERS. WAVES OF 3 TO 4 FT...LOCALLY
HIGHER...EXPECTED ACROSS THE BAY WITH SEAS BUILDING TO 5 TO 8 FT IN
THE COASTAL WATERS...WITH SEAS AS HIGH AS 9 TO 10 FT 20 NM OUT BY
00Z WED. COLD FRONT PROGGED TO REACH THE WATERS LATE TONIGHT/EARLY
WEDNESDAY MORNING WITH WINDS SWITCHING TO THE NORTH. A POST FRONTAL
NLY SURGE WILL PRODUCE WINDS 15 TO 25 KTS OVER THE WATERS THROUGH
WEDNESDAY AFTERNOON. WILL MAKE NO CHANGES TO HEADLINES THIS MORNING.

LATEST MDL/GFS-BASED GUIDANCE CONTINUES TO KEEP TIDAL DEPARTURES
ABOUT 1 TO 1.5 FEET ABOVE NORMAL...BUT REMAINING BELOW MINOR
FLOODING THRESHOLDS. THIS PROBABLY DUE TO THE SHORT DURATION OF
SOUTHERLY WIND GUSTS BEFORE SHIFTING TO THE NORTH BEHIND THE FRONT.

LONG PERIOD SWELLS ARE FORECAST TO DIMINISH TO LESS THAN 10 SECS
TUE. HOWEVER...WILL KEEP THE MODERATE RISK OF RIPS GOING GIVEN THE
HIGH IMPACT SYSTEM THAT WILL AFFECT THE AREA NEXT 2 DAYS.

&&

.EQUIPMENT...
AT SBY...NORMAL ASOS COMMS REMAIN DOWN AND ARE EXPECTED TO STAY DOWN
FOR SEVERAL DAYS. OBS ARE BEING SENT BY THE TOWER BUT THESE UPDATES
MAY NOT OCCUR AT REGULAR TIME INTERVALS...SO AMD NOT SKED WILL
CONTINUE TO APPEAR IN THE TAFS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR ANZ635>638.
     GALE WARNING UNTIL MIDNIGHT EDT TONIGHT FOR ANZ630>632-634-650-
     652-654-656.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ633.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT WEDNESDAY FOR ANZ658.

&&

SYNOPSIS...LKB
NEAR TERM...LKB/DAP
SHORT TERM...LKB
LONG TERM...MPR
AVIATION...SAM
MARINE...SAM
EQUIPMENT...
Hazardous weather outlook, Sep 18, 10:14 AM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1114 AM EDT TUE SEP 18 2012

MDZ021>024-NCZ012>017-030>032-VAZ048-049-060>097-191515-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-NORTHAMPTON NC-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
1114 AM EDT TUE SEP 18 2012

...TORNADO WATCH 642 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY...MAINLY BETWEEN
11 AM AND 7 PM. THE MAIN THREAT WILL BE FROM DAMAGING STRAIGHT
LINE WINDS...ALTHOUGH AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.
IN ADDITION...HEAVY DOWNPOURS WILL BE CAPABLE OF PRODUCING
LOCALIZED FLASH FLOODING.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ630>632-634-650-652-654-656-191515-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
1114 AM EDT TUE SEP 18 2012

...TORNADO WATCH 642 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ658-191515-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1114 AM EDT TUE SEP 18 2012

...TORNADO WATCH 642 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ635>638-191515-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
1114 AM EDT TUE SEP 18 2012

...TORNADO WATCH 642 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN JAMES RIVER...THE
EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ633-191515-
CURRITUCK SOUND-
1114 AM EDT TUE SEP 18 2012

...TORNADO WATCH 642 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MDZ025-NCZ102-VAZ098>100-191515-
MARYLAND BEACHES-OUTER BANKS CURRITUCK-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
1114 AM EDT TUE SEP 18 2012

...TORNADO WATCH 642 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH
HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   MODERATE RIP CURRENT RISK.

MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Sep 18, 10:11 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1111 AM EDT TUE SEP 18 2012

VAZ065-066-079-181600-
BRUNSWICK-LUNENBURG-MECKLENBURG-
1111 AM EDT TUE SEP 18 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS MECKLENBURG...LUNENBURG AND
BRUNSWICK COUNTIES THROUGH NOON EDT...

AT 1110 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6
MILES SOUTHEAST OF NELSON...OR ABOUT 12 MILES EAST OF VIRGILINA...
MOVING NORTHEAST AT 45 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RICHARDSON...
FINCHLEY...BOYDTON...BASKERVILLE...WIGHTMAN...GARY.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3710 7831 3712 7824 3709 7822 3708 7817
      3704 7816 3701 7808 3703 7800 3699 7797
      3699 7784 3694 7772 3692 7772 3690 7768
      3654 7818 3654 7869

SCALORA
Special weather statement, Sep 18, 10:26 AM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1126 AM EDT TUE SEP 18 2012

VAZ081>083-088>090-181600-
CHARLES CITY-JAMES CITY-NEW KENT-PRINCE GEORGE-SURRY-SUSSEX-
1126 AM EDT TUE SEP 18 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS CHARLES CITY...NEW KENT...
PRINCE GEORGE...SURRY...JAMES CITY AND SUSSEX COUNTIES THROUGH NOON
EDT...

AT 1126 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GWALTNEY CORNER...OR ABOUT 6 MILES NORTH OF WAVERLY...MOVING
NORTHEAST AT 50 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BRANDON...AND...
RUSTIC...MOUNT AIRY...AND...HOLDCROFT...LANEXA...AND...KINGS
CORNER...BARHAMSVILLE...AND...SLATERVILLE...ELTHAM...AND...PLUM
POINT.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LAT...LON 3755 7690 3757 7687 3756 7686 3753 7688
      3752 7685 3755 7683 3754 7681 3751 7679
      3748 7675 3744 7673 3698 7703 3705 7722
      3752 7697 3753 7695 3757 7693 3757 7691

ZIMMERMAN
Special weather statement, Sep 18, 11:01 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1201 PM EDT TUE SEP 18 2012

VAZ072>074-076>078-083>085-090-091-181630-
ESSEX-GLOUCESTER-JAMES CITY-KING AND QUEEN-KING
WILLIAM-LANCASTER-MIDDLESEX-NEW KENT-NORTHUMBERLAND-RICHMOND-YORK-
1201 PM EDT TUE SEP 18 2012

...A BAND OF SHOWERS WILL MOVE ACROSS ESSEX...RICHMOND...KING AND
QUEEN...KING WILLIAM...NEW KENT...MIDDLESEX...LANCASTER...
NORTHUMBERLAND...YORK...JAMES CITY...GLOUCESTER AND CITY OF
WILLIAMSBURG COUNTIES THROUGH 1230 PM EDT...

AT NOON EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS ALONG A LINE
EXTENDING FROM NEW KENT TO SLATERVILLE TO DIASCUND TO 8 MILES
SOUTHWEST OF CENTERVILLE...OR ALONG A LINE EXTENDING FROM NEW KENT TO
5 MILES EAST OF NEW KENT TO TOANO TO CLAREMONT...MOVING NORTHEAST AT
50 MPH.

LOCATIONS IN THE PATH OF THESE SHOWERS INCLUDE...ROSE GARDEN...
SKIMINO...CROUCH...UPRIGHT...DUNNSVILLE...DOWNING.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LAT...LON 3800 7676 3800 7672 3787 7635 3763 7651
      3765 7654 3764 7656 3761 7652 3726 7675
      3725 7688 3728 7688 3729 7686 3735 7687
      3743 7693 3746 7710 3802 7679

ZIMMERMAN

The radar

The Norfolk radar (KAKQ), 98 km away, was scanning. The volume nearest the first event began at 16:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
September 18, 11:45 AM EST
Where
Lancaster County, 1.64 mi E of Iberis
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.730, -76.420

Several pine trees were downed.

Thunderstorm Wind, Fluvanna

When
September 18, 12:40 PM EST
Where
Fluvanna County, 1.49 mi SSE of Antioch
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.810, -78.420

Trees were downed.

Thunderstorm Wind, Fluvanna

When
September 18, 12:56 PM EST
Where
Fluvanna County, 1.29 mi ESE of Palmyra
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.860, -78.260

Roof was partially blown off a house on Fox Hollow Lane. Minor tree damage was also reported.

Thunderstorm Wind, Brunswick

When
September 18, 2:26 PM EST
Where
Brunswick County, 0.88 mi SW of Alberta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.860, -77.880

Trees were downed at the intersection of Flat Rock Road and Little Mont Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414293, 414291, 414292, 414290.